Massachusetts, 2007

Damaging Winds in Massachusetts, July 15, 2007

July 15, 2007 · NWS BOX · 22 events in 5 counties and zones

A strong cold front was accompanied by strong winds aloft on the afternoon of the 15th. Thunderstorms developed along and ahead of this front and quickly became severe across portions of Southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front was accompanied by strong winds aloft on the afternoon of the 15th. Thunderstorms developed along and ahead of this front and quickly became severe across portions of Southern New England. The main culprit was wind damage, aided by the strong mid level winds that were transported to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 12:58 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 15, 12:58 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A SERIES OF SLOW MOVING COLD FRONTS WILL MOVE THROUGH THE REGION...EACH
BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS. THE FIRST ONE WILL MOVE
THROUGH TONIGHT...FOLLOWED BY ANOTHER WEDNESDAY AND A THIRD ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED THE GRIDS AND PRODUCTS TO REFLECT QUICKER TIMING OF SHOWERS
AND THUNDERSTORMS...REFLECTED BEST BY THE NAM 06Z. ALSO ADDED
ENHANCED WORDING THIS UPDATE WHERE SEVERE THUNDERSTORM WATCH 518
COVERS THE REGION.

HAVE GONE AHEAD AND BUMPED UP POPS TO LIKELY OVER THE GREATER
PORTION OF THE INTERIOR. WIND FIELDS ARE FAIRLY IMPRESSIVE THIS
AFTERNOON WITH ABOUT 40 KT OF WIND AT 700 MB AND 50-55KT AT 500 MB
AND 70 KT UP TO 250 MB. VERTICAL WIND SHEAR 0-6KM FAIRLY IMPRESSIVE
AROUND 20 M/S (MOSTLY SPEED SHEAR) WITH CAPES APPROACHING 1000 J/KG
THIS AFTERNOON. IN ADDITION THERMODYNAMIC PROFILES SUGGEST AN
INVERTED V SIGNATURE WHICH BRINGS AN INCREASED THREAT FOR DAMAGING
WINDS. KALY UPPER AIR SOUNDING BRINGS A FREEZING LEVEL AROUND 11.4 K
FT AND -20C TEMPERATURE AROUND 23 K FT. MAIN THREAT WILL BE FOR
DAMAGING WINDS IN THE FORM OF A SQUALL LINE OR BOW ECHO AND LARGE
HAIL MAY BE POSSIBLE AS WELL THIS AFTERNOON AND EARLY EVENING. HAVE
INCLUDED ENHANCED WORDING IN THE ZFP ACROSS INTERIOR SECTIONS.

&&

.SHORT TERM /MONDAY/...
BROAD UPPER LEVEL TROF WILL REMAIN OVER THE GREAT LAKES MON WITH
DEEP LAYERED SW FLOW. CROSS SECTIONS SUGGEST MOSUNNY SKIES...EXCEPT
PTSUNNY ALONG THE IMMEDIATE S COAST WHERE MOISTURE AXIS LINGERS.
ANOTHER WARM DAY AS 850 TEMPS 14-16 SUPPORT MID TO UPPER 80S AWAY
FROM THE COAST. WIND FIELD IS WEAK SO COASTAL SEABREEZES ARE LIKELY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
CONFIDENCE REMAINS LOW IN THE EXTENDED FORECAST ONCE AGAIN...MAINLY
WED THROUGH NEXT SUN...AS MODELS CONTINUE TO HAVE DIFFICULT WITH
TIMING AND STRENGTH OF SHORT WAVES MOVING THROUGH EASTERN US TROUGH.

WEAK HIGH PRESSURE WILL BUILD OVER REGION MON NIGHT INTO EARLY TUE WITH
DRY WEATHER EXPECTED...ALTHOUGH IT WILL REMAIN MUGGY.

12Z NAM HAS SPED UP TIMING OF FRONT FOR MID WEEK...BUT IT CONTINUES
TO BE AN OUTLIER WHEN COMPARED WITH OTHER MODELS...ESPECIALLY GFS
WHICH BRINGS FRONT EARLY WED MORNING. THERE IS UNCERTAINTY AS TO HOW MUCH
IF ANY UPSTREAM CONVECTION WILL SURVIVE TRIP E MON NIGHT...SO WE
ONLY INDICATED SLIGHT CHANCE POPS BY DAYBREAK TUE. IT DOES APPEAR
THAT WE MAY SEE CONVECTION DEVELOP TUE AFTERNOON AND ESPECIALLY TUE
NIGHT AS FRONT APPROACHES...ONCE WE BURN OFF CLOUD DEBRIS AND MORNING
FOG SE ZONES. HEAVY RAIN APPEARS TO BE MAIN THREAT WITH SUCH A MOIST
AIRMASS IN PLACE /PRECIPITABLE WATER APPROACHING 2 INCHES/...BUT WE ALSO
HAVE DECENT JET DYNAMICS IN PLACE WITH LEFT FRONT QUAD AT MID LEVELS
AND RIGHT REAR QUAD AT UPPER LEVELS. COULD BE AN INTERESTING
NOCTURNAL EVENT.

FRONT IS EXPECTED TO REMAIN DRAPED OVER SOUTHERN NEW ENGLAND WED INTO
THU. WE MAINTAINED CHANCE POPS FOR SHOWERS AND THUNDERSTORMS...THOUGH
PER COLLABORATION WITH WFO OKX WE ARE GOING TO KEEP THU DAYTIME DRY
AS THIS BOUNDARY IS PUSHED OFFSHORE AND WEAK HIGH PRESSURE BUILDS
INTO NEW ENGLAND.

THAT WILL BE SHORT LIVED HOWEVER...AS NEXT FRONT APPROACHES FROM
SOUTHERN CANADA AS ANOTHER SHORT WAVE COMES AROUND BASE OF EASTERN
TROUGH. THIS SHOULD INDUCE WEAK LOW DEVELOPMENT ALONG FRONT...MEANING
WE WILL HAVE CHANCE POPS FROM THU NIGHT INTO FRI AND AT LEAST EARLY
SAT...BEFORE THIS SYSTEM HEADS OFFSHORE. FOR NOW WE ARE INDICATING
DRY WEATHER FOR NEXT SUN AS HIGH PRESSURE ATTEMPTS TO BUILD E FROM
GREAT LAKES.

OBVIOUSLY IT WILL NOT BE RAINING ALL THE TIME FROM WED INTO THU
MORNING AND AGAIN FROM THU NIGHT INTO SAT...AS ACTIVITY WILL BE
CONVECTIVE IN NATURE.

ONE OTHER ITEM WE WILL NEED TO MONITOR IS POTENTIAL FOR RIP CURRENTS
AND POSSIBLY HIGH SURF ALONG S COASTAL BEACHES BY MID TO LATE WEEK.
SOUTHERLY SWELL IS EXPECTED TO PERSIST AND MAY REACH 5 TO 6 FT FROM
WED INTO NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WILL BE KEEPING A CLOSE EYE ON CONVECTION TODAY GIVEN THE SEVERE
THUNDERSTORM WATCH THROUGH 8PM WHICH COVERS ALL TERMINALS EXCEPT
KHYA- KACK.

HOWEVER LOW CLOUDS EXPECTED TO REFORM BETWEEN 21Z-00Z KHYA-KACK.

MVFR/IFR POSSIBLE WITH INITIAL LINE OF SHOWERS/TSTMS MOVING
THROUGH SOUTHERN NH AND NORTHERN MA BEFORE 18Z...THEN ADDITIONAL
SHOWERS/TSTMS EXPECTED TO MOVE INTO REGION 19Z-22Z ALONG A COLD
FRONT. SOME OF THESE LATER STORMS HAVE POTENTIAL TO BRING 50KT GUSTS
AND POSSIBLY HAIL. IN ADDITION SW FLOW SUPPORTS 25KT GUSTS THIS
AFTERNOON... ESPECIALLY FROM KBOS TO KPVD.

TONIGHT...GRADUAL IMPROVING CONDITIONS N ZONES AND LOW RISK OF A
LEFTOVER SHOWER OR POSSIBLE TSTM MOVING SE INTO EASTERN TERMINALS
LATER TONIGHT. OTRW...IFR/LIFR CIGS/VSBYS LIKELY REDEVELOPING AT
KACK.

VFR MON.

OUTLOOK MON NIGHT THROUGH FRI... LOCAL MVFR POSSIBLE ACROSS INTERIOR
VALLEYS DUE TO PATCHY FOG.

SCATTERED SHOWERS/TSTMS EXPECTED TUE NIGHT INTO WED NIGHT WITH MVFR
AND LOCAL IFR. LOW CLOUDS/FOG PROBABLE NEAR S COAST WITH IFR/LIFR.
IMPROVING CONDITIONS THU MORNING AS COLD FRONT HEADS OFFSHORE.

MORE SHOWERS/TSTMS EXPECTED THU NIGHT INTO FRI AS NEXT COLD FRONT DROPS
SE FROM ONTARIO AND WEAK LOW PRESSURE FORMS ALONG IT. MVFR LIKELY
WITH POSSIBLE IFR.

&&

.MARINE...
SHORT TERM...WE ISSUED A SMALL CRAFT ADVISORY TODAY FOR BOS
HARBOR...NARRAGANSETT BAY AND BUZZARDS BAY WHERE BEST CHC FOR G25
KTS.  SW LOW LEVEL JET DEVELOPS OVER THE WATERS TODAY AND MIXING
WILL BE GREATEST OVER THE NEARSHORE WATERS.  FURTHER OFFSHORE...
INVERSION WILL LIKELY KEEP WINDS BELOW SCA THRESHOLDS.  WINDS
DIMINISH TONIGHT INTO MON.  WE UNDERCUT WNAWAVE GUIDANCE AS IT IS
OVERDONE WITH LOW LEVEL INVERSION.  HOWEVER...SEAS MAY APPROACH 5
FT ON THE OUTER WATERS TONIGHT INTO MON.

LONG TERM MON NIGHT THROUGH FRI...NO SIGNIFICANT ISSUES WITH STRONG
WINDS AS PERSISTENT S/SW FLOW DOMINATES. SERIES OF COLD FRONTS WILL
BRING SCATTERED SHOWERS/THUNDERSTORMS TO WATERS...MAINLY TUE NIGHT
INTO WED NIGHT AND AGAIN THU NIGHT INTO FRI.

WE WILL NEED TO WATCH SEAS ON OUTER WATERS WHERE SOUTHERLY SWELL WILL
DOMINATE. WAVEWATCH GUIDANCE IS MUCH TOO HIGH BUT WE EXPECT 3 TO 4 FT
SWELL THROUGH MUCH OF WEEK...POSSIBLY REACHING 5 OR 6 FT WED TO FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ230-
     234-236.

&&

SYNOPSIS...STRAUSS/JWD
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...JWD
AVIATION...STRAUSS/JWD
MARINE...STRAUSS/JWD
Hazardous weather outlook, Jul 15, 11:13 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1213 PM EDT SUN JUL 15 2007

MAZ007-013-015>021-RIZ002>008-161615-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
1213 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 518 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN
ACROSS THE REGION TUESDAY AFTERNOON AND NIGHT. A FEW THUNDERSTORMS
MAY LINGER THROUGH WEDNESDAY. HOWEVER...IT IS STILL TOO EARLY TO
DETERMINE THE LOCATION AND STRENGTH OF ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

MAZ022>024-161615-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1213 PM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. SOME STORMS MAY CONTAIN STRONG
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN
ACROSS THE REGION TUESDAY AFTERNOON AND NIGHT. A FEW THUNDERSTORMS
MAY LINGER THROUGH WEDNESDAY. HOWEVER...IT IS STILL TOO EARLY TO
DETERMINE THE LOCATION AND STRENGTH OF ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

CTZ002>004-MAZ002>006-008>012-014-026-NHZ011-012-015-RIZ001-161615-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-
1213 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 518 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN
ACROSS THE REGION TUESDAY AFTERNOON AND NIGHT. WIDELY SCATTERED
THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE THE LOCATION AND STRENGTH OF ANY
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

ANZ231>235-250-254-255-161615-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1213 PM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. SOME STORMS MAY CONTAIN STRONG
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN
ACROSS THE WATERS TUESDAY AFTERNOON AND NIGHT. WIDELY SCATTERED
THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE THE LOCATION AND STRENGTH OF ANY
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

ANZ230-236-237-161615-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
1213 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 518 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN
ACROSS THE WATERS TUESDAY AFTERNOON AND NIGHT. WIDELY SCATTERED
THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE THE LOCATION AND STRENGTH OF ANY
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

In the hours before

Special weather statement, Jul 15, 11:59 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1259 PM EDT SUN JUL 15 2007

MAZ008>011-151745-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
1259 PM EDT SUN JUL 15 2007

AT 1258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 4 MILES SOUTHWEST OF BLANDFORD...OR ABOUT 20 MILES EAST OF GREAT
BARRINGTON...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RUSSELL AND HUNTINGTON BY 110 PM EDT
MONTGOMERY AND SOUTHAMPTON BY 120 PM EDT
HOLYOKE AND CHICOPEE BY 130 PM EDT
GRANBY AND SOUTH HADLEY BY 140 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB
Local storm report, Jul 15, 12:13 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
113 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN AND ONE ROAD CLOSED.

0105 PM     HAIL             TROY                    42.83N 72.18W
07/15/2007  M0.75 INCH       CHESHIRE           NH   TRAINED SPOTTER

            PENNY SIZED HAIL.

&&

JWD
Local storm report, Jul 15, 12:22 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
122 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN AND ONE ROAD CLOSED.

0105 PM     HAIL             TROY                    42.83N 72.18W
07/15/2007  M0.75 INCH       CHESHIRE           NH   TRAINED SPOTTER

            PENNY SIZED HAIL.

0110 PM     TSTM WND DMG     JAFFREY                 42.81N 72.02W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON ROUTE 124.

0119 PM     HAIL             PETERBOROUGH            42.88N 71.96W
07/15/2007  M1.00 INCH       HILLSBOROUGH       NH   AMATEUR RADIO

            QUARTER SIZED HAIL.

0119 PM     TSTM WND DMG     WINCHESTER              42.78N 72.38W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN AT MULTIPLE LOCATIONS.

&&

JWD
Special weather statement, Jul 15, 12:37 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
137 PM EDT SUN JUL 15 2007

NHZ011-151830-
CHESHIRE NH-
137 PM EDT SUN JUL 15 2007

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 6 MILES WEST OF WALPOLE...OR ABOUT 5 MILES
SOUTHWEST OF BELLOWS FALLS...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...ALSTEAD BY 150 PM EDT...MARLOW BY 200
PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

MLE
Special weather statement, Jul 15, 12:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SUN JUL 15 2007

MAZ003-004-010-151845-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-
142 PM EDT SUN JUL 15 2007

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH ALONG A LINE EXTENDING FROM AMHERST TO SOUTH HADLEY...MOVING
NORTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
SHUTESBURY AND PELHAM BY 150 PM EDT...
NEW SALEM BY 200 PM EDT
PHILLIPSTON BY 210 PM EDT
TEMPLETON AND PETERSHAM BY 220 PM EDT
GARDNER BY 230 PM EDT
ASHBURNHAM BY 240 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB
Local storm report, Jul 15, 1:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
204 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN AND ONE ROAD CLOSED.

0105 PM     HAIL             TROY                    42.83N 72.18W
07/15/2007  M0.75 INCH       CHESHIRE           NH   TRAINED SPOTTER

            PENNY SIZED HAIL.

0110 PM     TSTM WND DMG     JAFFREY                 42.81N 72.02W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON ROUTE 124.

0119 PM     HAIL             PETERBOROUGH            42.88N 71.96W
07/15/2007  M1.00 INCH       HILLSBOROUGH       NH   AMATEUR RADIO

            QUARTER SIZED HAIL.

0119 PM     TSTM WND DMG     WINCHESTER              42.78N 72.38W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN AT MULTIPLE LOCATIONS.

0155 PM     TSTM WND DMG     WALPOLE                 43.08N 72.43W
07/15/2007                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN.

0201 PM     HAIL             ALSTEAD                 43.15N 72.37W
07/15/2007  M0.75 INCH       CHESHIRE           NH   TRAINED SPOTTER

            PENNY SIZED HAIL.

&&

JWD

The radar

The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 15, 1:10 PM EST
Where
Hampshire County, Pelham
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
42.400, -72.400

Numerous trees downed. One tree fell on a car which injured a woman.

Thunderstorm Wind, Hampshire

When
July 15, 1:16 PM EST
Where
Hampshire County, Belchertown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.280, -72.400

Trees and wires down.

Thunderstorm Wind, Worcester

When
July 15, 2:10 PM EST
Where
Worcester County, Harvard
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.500, -71.580

Trees and power poles downed.

Thunderstorm Wind, Worcester

When
July 15, 2:15 PM EST
Where
Worcester County, Leominster
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.530, -71.750

Trees down blocking Elm Street.

Thunderstorm Wind, Worcester

When
July 15, 2:15 PM EST
Where
Worcester County, Harvard
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.500, -71.580

Trees down on Warren Road.

Thunderstorm Wind, Middlesex

When
July 15, 2:30 PM EST
Where
Middlesex County, Shirley
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.530, -71.650

Trees and wires down on South Street.

Thunderstorm Wind, Middlesex

When
July 15, 2:30 PM EST
Where
Middlesex County, Littleton Common
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.530, -71.470

Trees down on Gilsum Road.

Thunderstorm Wind, Hampden

When
July 15, 2:35 PM EST
Where
Hampden County, Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.280, -72.980

Large tree limbs down.

Thunderstorm Wind, Middlesex

When
July 15, 2:35 PM EST
Where
Middlesex County, Westford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.580, -71.430

Trees down on Pine Hill Road.

Thunderstorm Wind, Middlesex

When
July 15, 2:35 PM EST
Where
Middlesex County, Groton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.620, -71.570

Trees and wires were downed, which blocked Route 119 for a time.

Thunderstorm Wind, Hampden

When
July 15, 2:39 PM EST
Where
Hampden County, 3.61 mi SSE of Littleville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.232, -72.873

Trees and wires down.

Thunderstorm Wind, Hampshire

When
July 15, 2:54 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -72.680

Large trees downed which blocked Route 66.

Thunderstorm Wind, Hampshire

When
July 15, 2:59 PM EST
Where
Hampshire County, Southhampton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.230, -72.730

Trees and wires down along Route 10.

Thunderstorm Wind, Hampshire

When
July 15, 3:00 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -72.520

Trees and branches downed along Route 116.

Thunderstorm Wind, Hampden

When
July 15, 3:06 PM EST
Where
Hampden County, Holyoke
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.200, -72.620

Car tossed rolled by strong wind gusts on I-91. Trees downed nearby as well.

Thunderstorm Wind, Hampshire

When
July 15, 3:06 PM EST
Where
Hampshire County, Northampton
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.320, -72.630

Numerous trees and power poles downed. A microburst likely occurred with a small areas of winds of 70 to 80 mph.

Thunderstorm Wind, Franklin

When
July 15, 3:15 PM EST
Where
Franklin County, Leverett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -72.500

Trees and power poles downed.

Thunderstorm Wind, Hampshire

When
July 15, 3:20 PM EST
Where
Hampshire County, Hadley
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.350, -72.580

Trees and wires downed.

Thunderstorm Wind, Hampshire

When
July 15, 3:25 PM EST
Where
Hampshire County, Ware
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -72.230

Trees and wires downed.

Thunderstorm Wind, Worcester

When
July 15, 3:30 PM EST
Where
Worcester County, New Braintree
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -72.130

Trees and wires downed.

Thunderstorm Wind, Hampden

When
July 15, 4:07 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Tree downed on Silver Street.

Thunderstorm Wind, Hampden

When
July 15, 4:14 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.121, -72.542

Trees down on Boston Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51360, 51361, 51362, 51363, 51364, 51366, 51367, 51368, 51369, 51370, 51371, 51372, 51373, 51374, 51375, 51377, 51378, 51379, 51380, 51381, 51383, 51385.